Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 137, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 22, 2017, 6:41 PM CDT for Pecos County, Texas. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2017, 6:41 PM CDT (23:41 UTC)
- Expired
- May 22, 2017, 7:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 144 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 6:52 PM CDT | HAIL 1 | 10 W Fort Stockton, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 706 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
205 WUUS54 KMAF 222341 SVRMAF TXC371-230030- /O.NEW.KMAF.SV.W.0137.170522T2341Z-170523T0030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Midland/Odessa TX 641 PM CDT MON MAY 22 2017 The National Weather Service in Midland has issued a * Severe Thunderstorm Warning for... Western Pecos County in southwestern Texas... * Until 730 PM CDT * At 640 PM CDT, severe thunderstorms were located along a line extending from 12 miles northwest of Fort Stockton to near Hovey, moving southeast at 30 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Fort Stockton, Belding, Firestone Test Track, Fort Stockton-Pecos County Airport and Sierra Madera. THIS INCLUDES Interstate 10 between mile markers 237 and 284. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3113 10298 3084 10240 3034 10298 3074 10354 TIME...MOT...LOC 2340Z 308DEG 41KT 3105 10298 3067 10341 HAIL...1.00IN WIND...<50MPH $$ Strobin
2 follow-up statements
103 WWUS54 KMAF 222356 SVSMAF Severe Weather Statement National Weather Service Midland/Odessa TX 656 PM CDT MON MAY 22 2017 TXC371-230030- /O.CON.KMAF.SV.W.0137.000000T0000Z-170523T0030Z/ Pecos TX- 656 PM CDT MON MAY 22 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR WESTERN PECOS COUNTY... At 654 PM CDT, severe thunderstorms were located along a line extending from near Fort Stockton to near Hovey, moving southeast at 30 mph. A report of quarter size hail 10 miles west of Fort Stockton at 652 PM CDT was called into the NWS. HAZARD...Quarter size hail. SOURCE...Public. IMPACT...Damage to vehicles is expected. Locations impacted include... Fort Stockton, Belding, Firestone Test Track, Fort Stockton-Pecos County Airport and Sierra Madera. THIS INCLUDES Interstate 10 between mile markers 237 and 284. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3113 10298 3084 10240 3034 10298 3074 10354 TIME...MOT...LOC 2354Z 308DEG 41KT 3097 10286 3059 10329 HAIL...1.00IN WIND...<50MPH $$ Strobin
983
WWUS54 KMAF 230021
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
721 PM CDT MON MAY 22 2017
TXC371-230030-
/O.EXP.KMAF.SV.W.0137.000000T0000Z-170523T0030Z/
Pecos TX-
721 PM CDT MON MAY 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN PECOS COUNTY WILL
EXPIRE AT 730 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 3113 10298 3084 10240 3034 10298 3074 10354
TIME...MOT...LOC 0020Z 308DEG 41KT 3080 10260 3042 10303
$$
33What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 5:48 PM CDT, 53 minutes earlier.
Area forecast discussion, May 22, 5:48 PM CDT, 53 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 548 PM CDT Mon May 22 2017 .DISCUSSION... The latest Aviation Discussion is included below. && .AVIATION... Expect thunderstorms to become more widespread through 23/00Z, so have included a mention of TSRA in all area terminals. Gusty and variable winds could accompany any of the storms, in addition to hail. Think thunderstorms could be east of all area terminals by 23/04Z too. A cold front will move south into the area late tonight with gusty north winds behind it. Ceilings will lower to MVFR behind the front for a few hours, and could dip to IFR. Expect VFR conditions areawide after 23/17Z. && .PREV DISCUSSION... /issued 155 PM CDT Mon May 22 2017/ Water vapor depicts will a defined a shrtwv trof INVOF nrn NM tracking se within NW flow aloft with trof axis extending sw across NM. As lift assocd with shrtwv trof moves se into ern NM/W TX it will encounter surface dwpnts around 55. Lift will be modulated by mid level LR's 7h-5h of 8-8.5 LR's and MLCAPES of 1000-1500 J/KG result. A low level thermal/moisture gradient will develop across ern NM too. This is a good pattern for tstms (MCS) to develop in, bulk shear is forecast to be over 50kts and severe storms are expected. 0-1km and 0-3km SRH do depict 300 m2/s2 or so along the outflow, but LCLs are high, thus a non-zero probability of a tornado. NAM12 continues to have the QPF max across the e and GFS a little farther w. Confidence is high that severe storms will come out somewhere between INK-SNK. There could even be 2 separate areas of storms, one that initiates in far SE NM or W PB and another off to the nw initiating in ern NM or the wrn S Plain. The forecast already has high PoPs in and will probably not make too much change. Recent heavy rainfall across Mitchell/Scurry/Howard Counties does raise concern for at least localized flash flooding and responses along Colorado River and tributaries. A cold front will follow Tue AM and models are in agreement that post-frontal precip will develop. It will be noticeably cooler Tue in wake of the front, but clouds will likely break out late. Thereafter a modest warm-up on Wed followed by a strong trend from the lower left to upper right. 85h temps 31C and downslope wind will easily push temps into the U90s-L100s. Dryline will probably hang up across far srn CWFA, may be storm in Terrell Co.. A little cooler but still hot Fri-Sat with a possible front on Sunday. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 57 72 52 85 / 80 50 10 0 Carlsbad 55 74 51 91 / 20 10 0 0 Dryden 64 78 57 86 / 30 40 10 0 Fort Stockton 59 72 54 89 / 50 40 10 0 Guadalupe Pass 54 68 52 85 / 10 10 0 0 Hobbs 52 69 48 84 / 60 20 10 0 Marfa 53 75 48 88 / 30 20 10 0 Midland Intl Airport 56 72 53 85 / 70 40 10 0 Odessa 56 71 53 85 / 70 40 10 0 Wink 58 74 52 89 / 50 30 10 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous weather outlook, May 22, 1:58 PM CDT, 4 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 158 PM CDT Mon May 22 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-231900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 158 PM CDT Mon May 22 2017 /1258 PM MDT Mon May 22 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorms are possible across most areas this afternoon, evening and potentially overnight. The greatest areal coverage of thunderstorms look to begin across Southeast New Mexico this afternoon, shifting southeast into the Permian Basin this evening. Some storms are expected to become severe with large hail and damaging winds the main threats. The stronger storms will also be capable of producing locally heavy rainfall and flash flooding. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A cold front is expected to generate more thunderstorms across the region Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation likely requested this afternoon and this evening. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, May 22, 5:24 PM CDT, 1 hour 17 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 524 PM CDT MON MAY 22 2017 NMZ034-TXZ058>060-067-222315- Southern Lea County NM-Loving TX- Reeves County and Upper Trans Pecos TX-Ward TX-Winkler TX- 524 PM CDT MON MAY 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LEA...NORTHWESTERN REEVES...NORTHWESTERN WARD...WINKLER AND LOVING COUNTIES UNTIL 615 PM CDT/515 PM MDT/... At 523 PM CDT/423 PM MDT/, trained weather spotters reported a strong thunderstorm over Mentone, moving northeast at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Kermit, Jal, Wink, Mentone, Winkler County Airport, Bennett and Slash Ranch. A severe thunderstorm watch remains in effect until 900 PM CDT/800 PM MDT/ for southeastern New Mexico. LAT...LON 3156 10378 3173 10392 3211 10317 3177 10285 TIME...MOT...LOC 2223Z 239DEG 49KT 3171 10361 33
Special weather statement, May 22, 5:27 PM CDT, 1 hour 14 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 527 PM CDT MON MAY 22 2017 TXZ075-081-222315- Pecos TX-Big Bend Area TX- 527 PM CDT MON MAY 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS AND NORTHEASTERN BREWSTER COUNTIES UNTIL 615 PM CDT... At 527 PM CDT, Doppler radar was tracking a strong thunderstorm 16 miles east of Marathon, moving southeast at 30 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Longfellow. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Midland. && LAT...LON 3024 10310 3032 10306 3018 10257 2995 10272 TIME...MOT...LOC 2227Z 299DEG 24KT 3023 10296 44
Special weather statement, May 22, 5:48 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
448 PM MDT MON MAY 22 2017
NMZ027-028-222330-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
448 PM MDT MON MAY 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDDY COUNTY UNTIL
530 PM MDT...
At 448 PM MDT, Doppler radar was tracking strong thunderstorms near
Hope, moving east at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Carlsbad, Artesia, Hope, Avalon, Living Desert State Park, Seven
Rivers Airport, Lakewood, Brantley Lake State Park, Cottonwood, Seven
Rivers, Carlsbad North, Artesia Municipal Airport, Dayton, Atoka and
Lake Avalon.
A severe thunderstorm watch remains in effect until 800 PM MDT for
southeastern New Mexico.
LAT...LON 3246 10484 3296 10484 3296 10413 3242 10408
3245 10485
TIME...MOT...LOC 2248Z 259DEG 67KT 3286 10478
33Special weather statement, May 22, 5:51 PM CDT, 50 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 551 PM CDT MON MAY 22 2017 TXZ081-222330- Big Bend Area TX- 551 PM CDT MON MAY 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREWSTER COUNTY UNTIL 630 PM CDT... At 551 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles south of Marathon, moving south at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of central Brewster County. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Midland. && LAT...LON 3018 10336 3018 10323 2985 10305 2985 10345 TIME...MOT...LOC 2251Z 356DEG 22KT 3009 10329 44
Special weather statement, May 22, 6:09 PM CDT, 32 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 609 PM CDT MON MAY 22 2017 TXZ058-074-075-230000- Pecos TX-Reeves County and Upper Trans Pecos TX- Davis/Apache Mountains Area TX- 609 PM CDT MON MAY 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS...NORTH CENTRAL BREWSTER...SOUTH CENTRAL REEVES AND SOUTHEASTERN JEFF DAVIS COUNTIES UNTIL 700 PM CDT... At 608 PM CDT, Doppler radar was tracking strong thunderstorms 11 miles southeast of Balmorhea State Park, or 18 miles northeast of Fort Davis, moving east at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Fort Davis, Balmorhea, Toyahvale, Hovey, Balmorhea Lake, Balmorhea State Park, Star Mountain, Firestone Test Track and Fort Davis National Historical Site. THIS INCLUDES Interstate 10 between mile markers 212 and 246. LAT...LON 3051 10391 3098 10379 3106 10310 3053 10310 TIME...MOT...LOC 2308Z 259DEG 49KT 3080 10369 33
Special weather statement, May 22, 6:37 PM CDT, 4 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 637 PM CDT MON MAY 22 2017 TXZ067>069-075-230015- Pecos TX-Crane TX-Upton TX-Ward TX- 637 PM CDT MON MAY 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS... NORTHEASTERN WARD...CRANE AND NORTHWESTERN UPTON COUNTIES UNTIL 715 PM CDT... At 637 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles southeast of Monahans, moving east at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Monahans, Crane, Thorntonville, Royalty, Monahans Sandhills State Park, Imperial, Tubbs Corner, Crane County Airport, Roy Hurd Memorial Airport and Cordona Lake. THIS INCLUDES Interstate 20 between mile markers 79 and 88. LAT...LON 3141 10300 3164 10289 3161 10224 3115 10239 TIME...MOT...LOC 2337Z 284DEG 41KT 3150 10279 33
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 8:01 PM CDT | River Flood Warning | MAF | Brewster | 19 hr |
| May 22, 10:11 AM CDT | River Flood Warning | MAF | Brewster | 42 hr |
| May 22, 3:58 PM CDT | Special Weather Statement | MAF | Culberson | 47 min |
| May 22, 4:23 PM CDT | Special Weather Statement | MAF | Pecos | 52 min |
| May 22, 4:42 PM CDT | Special Weather Statement | MAF | Culberson | 48 min |
| May 22, 5:01 PM CDT | Special Weather Statement | MAF | Pecos | 44 min |
| May 22, 5:24 PM CDT | Special Weather Statement | MAF | Loving, Winkler | 51 min |
| May 22, 5:27 PM CDT | Special Weather Statement | MAF | Brewster | 48 min |
| May 22, 5:51 PM CDT | Special Weather Statement | MAF | Brewster | 39 min |
| May 22, 5:54 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 51 min |
| May 22, 6:09 PM CDT | Special Weather Statement | MAF | 51 min | |
| May 22, 6:37 PM CDT | Special Weather Statement | MAF | Crane | 38 min |
| May 22, 6:44 PM CDT | Special Weather Statement | MAF | Yoakum | 46 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.